Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 14, NWS Eureka, CA

September 30, 2025Del Norte County, Humboldt County, California

NWS Eureka, CA issued this beach hazards statement at Sep 30, 2025, 12:04 PM PDT for Del Norte County, Humboldt County, California. It took effect at Oct 1, 2025, 8:00 AM PDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2025, 12:04 PM PDT (19:04 UTC)
In effect from
Oct 1, 2025, 8:00 AM PDT
Expired
Oct 2, 2025, 5:00 PM PDT
In force
33 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.1 hours before the alert went out and 416 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2025-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2025-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WHUS46 KEKA 301904
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1204 PM PDT Tue Sep 30 2025

CAZ101-103-104-010430-
/O.NEW.KEKA.BH.S.0014.251001T1500Z-251003T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
1204 PM PDT Tue Sep 30 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH THURSDAY AFTERNOON...

* WHAT...A mid period northwest swell from 11 to 13 feet at 13
  seconds will bring a threat for greater than normal wave run up
  to the beaches Wednesday through Thursday. This is the first
  large swell of the season and most beaches have profiles formed
  during the summer months. This will make beaches much more
  dangerous for people used to summer-time wave run up or surf.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...From Wednesday morning through Thursday afternoon.  

* IMPACTS...Moderate risk for above normal wave run up on the 
  beaches. Unexpected waves can sweep up the beach without 
  warning, sweeping people into the ocean.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid rocks and jetties. Avoid steep beaches. Stay much farther 
back from the water and never turn your back on the ocean.

&&

$$
4 follow-up statements
271 
WHUS46 KEKA 302142
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
242 PM PDT Tue Sep 30 2025

CAZ101-103-104-010545-
/O.CON.KEKA.BH.S.0014.251001T1500Z-251003T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
242 PM PDT Tue Sep 30 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM WEDNESDAY
MORNING THROUGH THURSDAY AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...From Wednesday morning through Thursday afternoon. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
853 
WHUS46 KEKA 010515
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1015 PM PDT Tue Sep 30 2025

CAZ101-103-104-011815-
/O.CON.KEKA.BH.S.0014.251001T1500Z-251003T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
1015 PM PDT Tue Sep 30 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PDT
WEDNESDAY THROUGH THURSDAY AFTERNOON...

* WHAT...A moderate mid period swell up to 12 feet combined with
  remaining summer time beach morphology will combine to increase
  the risk of sneaker waves and high surf runup.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...From 8 AM PDT Wednesday through Thursday afternoon. .

* IMPACTS...Beaches may erode and change quickly. Large, 
  unexpected waves can sweep across the beach without warning, 
  sweeping people into the sea from rocks, jetties, and beaches. 
  These sneaker waves can also move large objects such as logs, 
  crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
884 
WHUS46 KEKA 020453
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
953 PM PDT Wed Oct 1 2025

CAZ101-103-104-021300-
/O.CON.KEKA.BH.S.0014.000000T0000Z-251003T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
953 PM PDT Wed Oct 1 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...

* WHAT...A moderate mid period swell up to 12 feet combined with
  remaining summer time beach morphology will combine to increase
  the risk of sneaker waves and high surf runup.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...Through Thursday afternoon. .

* IMPACTS...Beaches may erode and change quickly. Large, 
  unexpected waves can sweep across the beach without warning, 
  sweeping people into the sea from rocks, jetties, and beaches. 
  These sneaker waves can also move large objects such as logs, 
  crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
386 
WHUS46 KEKA 022114
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
214 PM PDT Thu Oct 2 2025

CAZ101-103-104-030000-
/O.CON.KEKA.BH.S.0014.000000T0000Z-251003T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
214 PM PDT Thu Oct 2 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...A moderate mid period swell up to 12 feet combined with
  remaining summer time beach morphology will combine to increase
  the risk of sneaker waves and high surf runup.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...Until 5 PM PDT this afternoon. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 30, 12:08 AM PDT, 11 hours 56 minutes earlier.

Area forecast discussion, Sep 30, 12:08 AM PDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
1208 AM PDT Tue Sep 30 2025

.SYNOPSIS...Another front will bring additional rain and strong
gusty southerly winds Tuesday afternoon through Tuesday night.
Lingering showers on Wednesday will diminish on Thursday. Dry
weather is expected Friday through the weekend.

&&

.DISCUSSION...An upper level low low is sitting well off the
Washington coast and has several shortwaves and associated frontal
systems moving around it. The first front moved through on Monday
bringing rain to much of the area. This has left the low levels
moist with fog developing in some areas. Today the next front is
expected to move through the area. This second one generally looks
to have less rain and more wind with it in Humboldt and Del Norte
counties. This is showing up well on water vapor this morning.
Most of the current models are showing the tenth to a quarter of
an inch of rain as this moves onshore. With the stronger winds
terrain effects are expected to more pronounced limiting the rain
in the Humboldt bay region and enhancing it on the south slopes,
especially in southern Humboldt and Del Norte counties. Local
amounts in the King Range and the mountains of Del Norte county
will likely exceed an inch. There are still some model solutions
that show a more widespread half inch or so of rain, but these may
not be capturing all of the terrain effects so they look like a
lower probability scenario.

The models are showing winds at 850MB of 30 to 40 kt over
Humboldt and Del Norte counties. The soundings are showing an
unstable layer near the surface that would allow this to mix down
to the surface at least over some of the higher terrain. This may
bring gusts of 40 to 50 mph over the higher terrain of Humboldt
county and along the coast near Crescent City. The wind advisory
looks to remain on track. Winds may not quite reach the 45 mph for
a wind advisory, but this is the first stronger southerly winds
of the fall and that may increase impacts.

Tuesday night and Wednesday the upper level low continues to spin
and push some showers across the area. The NBM is showing the
potential for some thunderstorms, but the soundings show some poor
lapse rates aloft that will likely prevent this. Thursday there
may be a few lingering showers, but these should be fairly
limited.

Friday through the weekend and into early next week dry weather is
expected to return. Strong high pressure builds over the eastern
Pacific. The uncertainty lies in exactly how far east this makes
it. It also looks like there will be some weather systems moving
down the east side of the ridge in an inside slider pattern. This
may create offshore flow bringing clear skies and dry conditions.
These clear and dry conditions will also bring the potential for
frost or freezing temperatures in the valleys. This will be highly
dependent on how much drying there is, but it is starting to look
like we will see frost at least in the colder areas. MKK

&&

.AVIATION...06z TAF...Post frontal conditions this evening have
generated highly variable and inconsistent conditions. Broken
ceilings have generally hovered around MVFR with both some breaks to
VFR and IFR conditions. Strong southerly wind will gradually begin
to build in by sunrise Tuesday. These winds will likely help mix low
level clouds and lift ceilings to VFR. At the same time, very
significant wind shear is expected for terminals on the North Coast,
especially around Humboldt bay with southeast surface winds
contrasting strongly with very strong southwest winds aloft. As more
unstable air move in afternoon, surface gusts near 40 kts are likely
along the coast, especially along exposed headlands. Ceilings will
gradually lower to MVFR as rain showers begin to build in Tuesday
afternoon, though most models show dry air near the surface making
it difficult to lower ceilings much below 2 kft. Low IFR
visibilities are possible (30% chance) late Tuesday night into early
Wednesday as winds finally begin to die down. /JHW

&&

.MARINE...An exiting storm system has left moderately steep waves up
to around 7 feet across all waters Monday night. A much windier
storm system will sweep across the waters Tuesday morning. Southerly
wind gusts will be strongest in the northern waters with some gusts
most likely in excess of 40 kts by mid Tuesday morning. Winds will
be greatest in the northern waters with consistent gale conditions
through the afternoon. The southern waters will see near gale force
conditions around Cape Mendocino but weaker gusts only around 24 kts
further south.

Short period seas will build as much as 8 feet but will not have
time to grow further as southerly wind quickly fall off by Tuesday
night, replaced by more gentle southerly breezes at least through
Thursday. Despite calming winds and short period seas, a mid period
swell will build up to 12 feet at 14 seconds by early Wednesday,
maintaining generally steep seas in all waters through at least
early Thursday morning. Wind will turn northerly late in the week
and begin to increase mostly south of Cape Mendocino. A resurgence of
near gale conditions are possible lee of the Cape by Saturday.
/JHW

&&

.BEACH HAZARDS...A steep, mid period northwest swell may bring
some hazardous conditions to area beaches during the day Wednesday
and Thursday. While the swell will only be around 14 feet at 14
seconds (producing a beach run up no more than about 18 feet), this
will be one of the first swells of the season. This means most areas
beaches have a shallower grade that has formed over the summer,
which may make waves especially dangerous and unexpected. Take extra
care if on local beaches this week. /JHW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory from 11 AM Tuesday to 1 AM PDT Wednesday for
     CAZ101-102-104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning from 11 AM to 11 PM PDT Tuesday for PZZ450.

     Small Craft Advisory from 11 AM to 11 PM PDT Tuesday for
     PZZ455.

     Gale Warning from 8 AM to 11 PM PDT Tuesday for PZZ470.

     Small Craft Advisory from 8 AM to 11 PM PDT Tuesday for
     PZZ475.

&&

NOTE: The full forecast discussion is now regularly issued between
10 am/pm and 1 pm/am. Additional updates will be issued as needed.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 10:12 PM PDTSmall Craft AdvisoryEKA67 hr

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.